Discussions By Condition: I cannot get a diagnosis.

What is this chronic leg PAIN?? HELP!!!

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: Anonymous
  • May 20, 2007
  • 05:22 AM

I am a 35 yr old male. I was diagnosed with a blood clot a few days after one of many knee arthroscopies in Oct 2006. The blood clot was found behind my knee and caused pain in my calf. The knee healed fine, however I had to start Lovenox injections initially and then was on Coumidan for 3 months. Ater the 3rd month, a "good" duplex scan was returned and I was taken off the medicine.

I continue to have leg pain from the back of my knee (where the blood clot had been found) all thru my calf to my ankle. I was told initially that it was just going to hurt because I had recently had a clot. I have not walked normally and have been walking VERY little and VERY slowly since the pain started. It has truly diminished my quality of life with my wife and kids and I just don't where else to turn.

After 4 more duplex scans (by the way they were all done while I was lying down) - all showed no evidence of any problems. I had tried physical therapy, a couple rounds of oral steroids, anti-inflammatory medication, etc to no avail. Finally in February 2007 my Orthopedic told me I should not still be hurting this badly. He did another MRI of my calf and found nothing. Then he ordered an MRI of my back at which they found a compressed nerve.

I was sent for targeted injections - didn't work. I had two nerve conduction/EMGs - both normal. Finally a neurosurgeon did surgery. The tingling when I turned my leg was fixed after surgery but the chronic calf pain still persists.

I saw 2 vascular doctors which did not determine this to be a vascular issue (wich I find VERY hard to believe since the pain started with the blood clot). Another orthopedic did a compartment syndrome test-negative. I had a triple phase bone scan which showed nothing remarkable. Finally I went to a Pain Management specialist who put me on Avinza which is a 24 hr release narcotic. The doctor said the slow release would enable me to function and drive and return to work etc. I was a vegetable for 4 days - could hardly keep my eyes open and had an allergic reaction to boot. He has asked me to discontinue that but continue the increased 300mg of Lyrica - which is doing NOTHING for my pain.

All the duplex scans were done while I was lying on the table - I wonder if they could have possibly missed some venous insufficiency by not dooint the test while I was standing? I find it hard to believe my problem is not vascular since it all started with a blood clot in Oct 2006.

Are there any ideas? Would it be worthwhile to possibly see a rheumatolgoist? Or maybe a hematologist? Any idea would be GREATLY appreciated!

Reply Flag this Discussion

2 Replies:

  • ideas...many please read "It's a mystery until we solve it"--mommy cat there you will find countless people with same complaints really...you are not alone...mommy cat
    mommy cat 1,654 Replies Flag this Response
  • I have a similar pain. Started out hurting just when exercising... eventually became an every minute of the day occurence (worse when exerting)... no blood clots... no popiliteal entrapment... I just did round 2 of cortisone shots (I have 3 bulging discs that hurt like ***l before the shots, but now feel fine). I'm on an anti-nerve pain medication that doesn't seem to help... physical therapy doesn't help... doc keeps claiming it's not chronic exertion compartment syndrome, but when I see him in June, I'm going to force him to do the test. He wants to do one more cortisone shot, but this time directly into the nerve root that runs down into my calf... eep... I'll let you know that helps. If it turns out to not be related to the nerve roots and not compartment syndrome, I'll post to this thread
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?